Tegretol anyone?

Discussion in 'The Watercooler' started by Californiablonde, Jan 11, 2013.

  1. Californiablonde

    Californiablonde Well-Known Member

    So the new psychiatrist put me on Tegretol for a mood stabilizer. I am very surprised he didn't try lithium or depakote first. He says the side effects from those medications outweigh the benefits. So I am trusting that he knows what he's doing. Anybody have any experience with the medication? Good, bad, or indifferent? Oh and he raised my Geodon dose. Says it should help with the anxiety. We shall see.
     
  2. HaoZi

    HaoZi Guest

    My daughter takes it. It has a lower side effect profile than many bi-polar medications (why we're using it for her), and we've found it very helpful.
     
  3. Californiablonde

    Californiablonde Well-Known Member

    Thanks for the link. Doesn't sound like it works well for depression though, and the last thing I need right now is an anti-manic drug. I hope psychiatrist knows what he is doing.
     
  4. HaoZi

    HaoZi Guest

    From what I can tell reading up on things, that's why he raised your Geodon, to go in conjunction with it. The geodon is geared for the depressive part of it, seems to me. The tegretol might be to keep you from having a manic episode on the raised Geodon?
     
  5. HaoZi

    HaoZi Guest

    Oh, and don't feel alone - many bi-polars require a "cocktail" of medications rather than a single medication. It's not unusual by any means.
     
  6. Californiablonde

    Californiablonde Well-Known Member

    Geodon does nothing for my depression. It is an anti manic drug. I haven't had a single manic episode in four years (dammit!) since taking it. I was looking for something that had an antidepressant effect. Tegretol doesn't sound like what I've been looking for. Really thought he'd put me on Lithium or Depakote but he didn't want to.
     
  7. buddy

    buddy New Member

    I have no idea, but I am so glad you are sticking with all of your efforts. I am sure it is exhausting trying to pull out of all of this. Keep up the good work.
     
  8. Californiablonde

    Californiablonde Well-Known Member

    Thank you, Buddy. I am very hopeful I will eventually find the right medication cocktail. Now that I have what seems to be a good therapist so far, that should help too. Plus I have the support of this board and my bipolar support group. They have really helped pull me out of some pretty bad anxiety attacks. I am grateful for the support I get.
     
  9. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I dont think you want to start with depakote to be honest. It is a huge weight gainer.
     
  10. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Try it. Nothing to lose. They did give it to me and it gave me the zombie affect, but that's me. (Since you've probably had many medications too, you know what the zombie affect is :) ) I had to try medications for over ten years to find the perfect combination for me. It can be a work in progress, but I'd try anything just to see if it is unique and helpful to YOU. I take Paroxatene (Paxil) and a lot of people CAN NOT TAKE IT. Period. But it is like a magic pill for me and has been for over twenty years. So remember that your body is different from everyone elses and go with the flow. I think you are very brave...you are very functional even with bipolar and I admire you. (Had to put that in!)
    Have you ever tried Lamictal? I heard that's good for depression and it's also a mood stabilizer.
     
  11. Californiablonde

    Californiablonde Well-Known Member

    Midwest Mom tried Lamictal and it made me an irritable b***h from hell. I was even getting annoyed with my students, which I usually never do. So far this Tegretol makes me sleeeeepy. Fell asleep while watching a movie with my boyfriend and my son on Saturday night. Totally not typical for me. At least I sleep good through the night now. No more waking up. I kinda feel tired during the day. Hoping that's just a temporary side effect. I have no idea how long this stuff takes to work. I asked my bipolar support group and only one person from there has ever tried it and she says it works great for her. I am hoping and crossing fingers it works for me too.
     
  12. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    CB, if I remember correctly, it is like all mood stabilizers...the 6-8 week deal.
    Can you take most of your dose at night? I remember it made me tired too.
     
  13. Californiablonde

    Californiablonde Well-Known Member

    Yeah I take all my medications at night just in case. I only take Xanax at night too cause I have to drive during the day. Wow 6-8 weeks is a long time. Hopefully the time will go by fast. And I'm at the lowest possible dose so I will probably need to go higher at some point. I wish these medications would work a lot sooner!
     
  14. DammitJanet

    DammitJanet Well-Known Member Staff Member

    CB...consider asking your doctor about the xanax extended release. I think it will be a better fit for you. I literally dont feel it at all because I take it at night, its just there for 24 hours.
     
  15. Californiablonde

    Californiablonde Well-Known Member

    But wouldn't it still be in my system when I drive the next morning? That's what I'm most worried about.
     
  16. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son got into a serious car accident on Xanax long release. I think everyone's body is different. He crashed his car into a tree and totaled it and was lucky he wasn't drug tested! Heck, he walked away and was lucky he wasn't killed!

    I get tired just on clonazapan so if I need to take a PRN during the day, I do not drive. Clonazapan, which I like better (but again all of our bodies are different) makes me calm at bedtime and does not make me tired during the day. Just make the best decision you can. For all of us who deal with medications, this is a not-so-fun game of trial and error. We can't even really help one another because our body chemistrys are different. Fun, fun, fun...NOT!
     
  17. Californiablonde

    Californiablonde Well-Known Member

    Yeah I'm too scared to take the long release form. After what happened with one dose of Klonopin I'm not taking any chances. My daytime anxiety is a lot better now anyway now that I've been cutting down on the caffeine and I'm back to working again.
     
Loading...